Angiosarcoma of the Liver Associated With Fowler's Solution (Potassium Arsenite)

Gastroenterology. 1975 Jun;68(6):1582-6.

Abstract

A patient with an angiosarcoma of the liver associated with the chronic ingestion of Fowler's solution (potassium arsenite) is described. The patient's clinical course was characterized by upper gastrointestinal hemorrhage, recurrent hemoperitoneum, hepatic failure, and, subsequently, the appearance of an angiosarcoma of the skin. Selective angiography demonstrated features consistent with both hepatoma and cavernous hemangioma. The hepatic toxicity and the carcinogenicity of arsenic are reviewed, with particular reference to Fowler's solution, which previously has been widely used for the treatment of psoriasis. The long latency period for the development of the malignancies is emphasized.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Arsenic / adverse effects*
  • Arsenic / therapeutic use
  • Arsenites
  • Cobalt Radioisotopes / therapeutic use
  • Hemangiosarcoma / chemically induced*
  • Hemangiosarcoma / pathology
  • Hemangiosarcoma / radiotherapy
  • Humans
  • Liver / pathology
  • Liver Neoplasms / chemically induced*
  • Liver Neoplasms / pathology
  • Liver Neoplasms / radiotherapy
  • Male
  • Potassium / adverse effects
  • Potassium / therapeutic use
  • Potassium Compounds
  • Psoriasis / drug therapy

Substances

  • Arsenites
  • Cobalt Radioisotopes
  • Potassium Compounds
  • potassium arsenite solution
  • Arsenic
  • Potassium